Texas, 2013

Hail in Texas, March 29, 2013

March 29, 2013 · NWS OUN · 5 events in 2 counties and zones

Several days of southerly return flow and mild temperatures led to a moderately unstable airmass over southern Oklahoma and northern Texas. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several days of southerly return flow and mild temperatures led to a moderately unstable airmass over southern Oklahoma and northern Texas. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th. Significant hail was reported in a few locations, along with damaging winds and torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 5:58 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 29, 5:58 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT FRI MAR 29 2013

.UPDATE...
WILL UPDATE ALL ELEMENTS.

AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

&&

.DISCUSSION...
SEVERE THUNDERSTORMS TONIGHT...MAINLY BEFORE 2 AM CDT...REMAIN
THE BIGGEST CONCERN.

GENERALLY EXPECT STORM COVERAGE TO INCREASE OVER THE NEXT FEW
HOURS AS A MID LEVEL SHORT WAVE/LOW PRESSURE DISTURBANCE
APPROACHES FROM THE WEST TO PROVIDE LIFT AND WEAKEN THE CAP.
SPLITTING STORMS WILL CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING
WINDS IN A FEW AREAS. TORNADO THREAT REMAINS LOW TO VERY
LOW...THOUGH LOW LEVEL SHEAR WILL INCREASE SLIGHTLY IN THE NEXT
FEW HOURS. STORMS SO FAR HAVE BEEN UNORGANIZED AND MAY CONTINUE TO
REMAIN UNORGANIZED...THOUGH CONFIDENCE REMAINS LOW.

&&

.AVIATION...
FOR THE 00Z TAFS...HAVE LOW CONFIDENCE THROUGH 16Z...THEN
MODERATE TO HIGH CONFIDENCE AFTER 16Z.

FOR KOKC AND KOUN...THINK VCTS WILL OCCUR THROUGH 12Z...THOUGH
EXACT TIMING OF STORMS REMAINS UNCERTAIN. GENERALLY VFR
CONDITIONS WILL PREVAIL...WHICH MAY BECOME MVFR/IFR
06-16Z...THOUGH CONFIDENCE IS NOT HIGH.

FOR KSPS...KLAW...AND KHBR...THINK VCTS WILL OCCUR THROUGH 06Z.
THERE IS A BETTER CHANCE FOR ORGANIZED TSRA WITH STRONG WINDS AND
HAIL AT THESE SITES. GENERALLY VFR CONDITIONS WILL PREVAIL...WHICH
MAY BECOME MVFR/IFR 06-16Z.

AT KWWR AND KGAG...KEPT VFR CONDITIONS AND REMOVED IFR OR LOWER
CONDITIONS AS CONFIDENCE OF THESE LOWER CONDITIONS OCCURRING
APPEARS TO BE TOO LOW TO MENTION.

IF STORMS DIRECTLY AFFECT ANY GIVEN SITE...IFR OR LOWER
CONDITIONS...STRONG VARIABLE WINDS...AND HAIL WOULD BE
POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT FRI MAR 29 2013/

DISCUSSION...
THE FORECAST IS A BIT COMPLICATED FOR THE REST OF THIS AFTERNOON
AND TONIGHT. CURRENTLY...A SURFACE TROUGH EXTENDS THROUGH NORTH
CENTRAL OK FROM WEST TO EAST. ALTHOUGH MOST OF SHOWERS AND
THUNDERSTORMS FROM THIS MORNING HAVE MOVED INTO SE OK THIS
AFTERNOON...ADDITIONAL DEVELOPMENT WILL BE POSSIBLE EARLY THIS
EVENING AND LATER TONIGHT AS A SHORTWAVE TROUGH TRAVERSES OK.
COVERAGE IS DIFFICULT TO PIN DOWN DEPENDING ON HOW MUCH CIN IS
PRESENT LATE THIS AFTERNOON EARLY THIS EVENING...BUT HAVE FOCUSED
HIGHEST POPS NEAR THE EXTREME SW ZONES ACROSS TX WHERE TEMPS ARE
FINALLY STARTING TO WARM BENEATH HOLES IN THE CIRRUS. LARGE HAIL
COULD ACCOMPANY THE STORMS LATER THIS EVENING GIVEN VERY STEEP MID
LEVEL LAPS RATES AND MODEST DEEP LAYER SHEAR. AS THIS WAVE MOVES
OUT OF THE REGION EARLY TOMORROW MORNING...SO WILL THE SHOWERS AND
STORMS. HOWEVER...THERE IS A SLIGHT CHANCE OF SOME ACTIVITY
REDEVELOPING ALONG A SFC TROUGH FROM NE OK THROUGH SW OK.

BY EARLY SUNDAY MORNING...ANOTHER MID LEVEL SHORTWAVE TROUGH WILL
MOVE OUT OF WEST TX AND NEAR NORTH TX DURING THE EARLY AFTERNOON.
NEAR THE SAME TIME A WEAK COLD FRONT WILL MOVE NEAR THE RED RIVER
VALLEY. POPS WILL INCREASE AGAIN AS A RESULT ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE FA. RIGHT NOW...WILL STAY JUST BELOW LIKELY.
FINALLY...A MUCH STRONGER COLD FRONT IS STILL ANTICIPATED MONDAY
AS A DEEP UPPER TROUGH DIGS INTO THE UPPER MIDWEST. EVEN SNOW WILL
BE POSSIBLE ACROSS N/NW/W OK TUESDAY.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

MBS
Hazardous weather outlook, Mar 29, 4:16 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT FRI MAR 29 2013

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
516 PM CDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN IN EFFECT THROUGH
THE OVERNIGHT HOURS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM WOODWARD TO
GUTHRIE AND SEMINOLE...TO ADA AND DURANT OKLAHOMA...INCLUDING ALL
OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THIS
EVENING THROUGH 2 AM.

IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH MIDNIGHT.

DISCUSSION...
MOST SHOWERS AND STORMS THAT MOVED ACROSS CENTRAL OKLAHOMA LATE THIS
MORNING HAVE WEAKENED...AND EXITED THE REGION TO THE EAST.

THIS EVENING...MODERATE INSTABILITY...COMBINED WITH RELATIVELY WEAK
VERTICAL WIND SHEAR...WILL BE SUFFICIENT FOR SOME SEVERE STORMS FROM
NOW THROUGH THE OVERNIGHT HOURS. A MODEST CAP HAS KEPT MOST STORM ACTIVITY
FROM DEVELOPING THIS AFTERNOON...BUT THIS CAP IS EXPECTED TO WEAKEN AS AN
UPPER DISTURBANCE MOVES INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA.
THIS WILL ALLOW FOR SCATTERED STORMS...A FEW OF WHICH MAY BE SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

STORMS ARE LIKELY TO CONTINUE INTO THE NIGHT...BUT A STRENGTHENING
SURFACE INVERSION WILL LIKELY CAUSE THE STORMS TO BECOME ELEVATED.
A FEW OF THESE STORMS MAY STILL BECOME STRONG TO SEVERE BUT THE
OVERALL INTENSITY OF THE STORMS WILL WEAKEN LATER THIS EVENING. HAIL
UP TO THE SIZE OF QUARTERS AND GUSTY WINDS WILL BE POSSIBLE WITH ANY
STRONG TO SEVERE STORMS AFTER MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF OKLAHOMA AND
NORTH TEXAS ON SATURDAY.

OTHER HAZARDOUS WEATHER...
SOME LIGHT SNOW IS POSSIBLE MONDAY NIGHT ACROSS NORTHERN OKLAHOMA...
AND FREEZING TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY MORNINGS
ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM... WITH
UPDATES AS NEEDED.

CMS/MAXWELL/AUSTIN

In the hours before

Local storm report, Mar 29, 5:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 NNW EL RENO           35.62N 97.99W
03/29/2013  M1.00 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

MBS
Local storm report, Mar 29, 5:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 NE CONCHO             35.65N 97.96W
03/29/2013  E1.25 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

MDAY
Local storm report, Mar 29, 5:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 NE CONCHO             35.66N 97.95W
03/29/2013  E1.50 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

MDAY
Local storm report, Mar 29, 5:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     FREDERICK               34.39N 99.01W
03/29/2013  E64 MPH          TILLMAN            OK   ASOS

&&

MDAY
Local storm report, Mar 29, 5:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             5 NNE EL RENO           35.60N 97.92W
03/29/2013  E2.50 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

MDAY
Local storm report, Mar 29, 5:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             7 NNE EL RENO           35.62N 97.89W
03/29/2013  E2.25 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

MDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wichita

When
March 29, 6:15 PM CST
Where
Wichita County, 3.09 mi NW of Burkburnett
Measured
1 in hail
Reported by
Public
Coordinates
34.120, -98.600

Hail lasted 45 minutes and produced hail drifts up to one to two feet in some locations.

Hail, Wichita

When
March 29, 6:58 PM CST
Where
Wichita County, 0.69 mi S of Burkburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.080, -98.560

Hail, Wichita

When
March 29, 7:20 PM CST
Where
Wichita County, 0.69 mi N of Cashion
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.040, -98.500

Hail ranged in sized from the size of quarters to golf balls and lasted up to 45 minutes.

Hail, Clay

When
March 29, 7:26 PM CST
Where
Clay County, 3.25 mi SSW of Charlie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.060, -98.350

Hail covered the ground at this location.

Hail, Clay

When
March 29, 8:47 PM CST
Where
Clay County, Byers
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.070, -98.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433889, 433890, 433891, 433892, 433893.